This last year we lost an old friend, Bill Hudspeth…. William J Hudspeth, PhD. He scientifically contributed to understanding the EEG of maturation, and his multivariate connectivity eigenvector work is still ahead of many others in modeling brain function. We lost a real contributor.
In his later years he was treated for hypertension with Reserpine. I recall Bill’s dehydration in Arizona at an ISNR meeting when I carried him out of the hall during a syncopal spell. He was not well conmtrolled on his diuretic. Reserpine is rarely used in the management of hypertension today, as it is a second-line adjunct agent for patients who are poorly controlled on a diuretic, when cost is an issue. It is an inexpensive and effective antihypertensive, though not without a substantial potential for side-effects, which has it banned in England.
Reserpine and the related drug tetrabenazine deplete biogenic monoamines from their storage sites, and may therefore produce an iatrogenic Parkinsonian syndrome, usually within 3 months from the onset of the drug. The movement disorder tends to be symmetric, with inconspicuous tremor, but this is not always the case, as in Bill’s situation. The syndrome clears after many weeks or even months after withdrawal of the drug.
Bill started “falling” forward when he walked, unable to “keep up” with his feet, as many people suffering with Parkinsonism do. The inability to “initiate” makes forward motion more difficult, and the tip-toe shuffling-gate of Parkinsonism begins as the Dopamine is finally depleted. Unfortunately Bill was mis-diagnosed then with Parkinsonism, but luckily a friend noticed the drug he was on and they changed his medication, eliminating the apparent Parkinsonism.
Luckily he recovered and was doing well, even going back to the gym prior to his sudden demise this last year. I expect to help spread his ashes this June in Gualala, CA. The ability to induce Parkinsonism symptoms with drugs is a lesson I learned with Bill, and in his memory I would like to spread this tidbit of clinical knowledge. I learned it as well as many other tidbits from Bill.
To be more complete, I have to point out that not only Reserpoine, but also many antipsychotic drugs and even “street drugs” can cause this disturbing side-effect.
In the 1980s, a form of severe parkinsonism was discovered in individuals who attempted to use a narcotic drug related to meperidine. This rapidly progressive form of “Parkinsonism” diagnosed in apparently healthy young people spurned a dramatically increased interest in the treatment and etiology of Parkinsonism.
These addicts tried to support their opioid habit with a meperidine analog. This was improperly synthesized by their chemist as “MPTP”. They all subsequently developed a very severe form of Parkinsonism, often called “the frozen people”. MPTP is selectively taken up by cells in the substantia nigra using a mechanism normally responsible for dopamine reuptake. This leads to cell death in the Substantia Nigra and thus to striatal dopamine depletion and Parkinsonism symptoms.
Recognition of the effects of MPTP in these dramatic cases suggested that spontaneously occurring Parkinson’s disease may result from exposure to an environmental toxin that is similarly selective in its target. However, no such toxin has yet been identified. It also suggested an experimental model of Parkinson’s disease. This model is assisting in the development of new antiparkinsonism drugs. This observation supports the believe that selegiline or rasagiline may retard the progression of Parkinson’s disease in humans.
We learn from our mistakes. Hopefully people will be aware of the possibility that Parkinsonism tremors may be iatrogenic as well as due to an underlying pathology. We will have to thank Bill later for the lesson.
The Case of the Frozen Addicts: How the solution of an extraordinary medical mystery spawned a revolution in the understanding and treatment of Parkinson’s disease – N Engl J Med 1996; 335:2002-2003 December 26, 1996 (Book review)
Parkinson’s Symptoms (Video and more reading) – “What is ‘parkinsonism’?
Parkinsonism is a broad term. Parkinsons Disease refers to one kind of disorder that causes Parkinsonism. There are other things that can cause Parkinsonism. Parkinsons Disease infers a very specific process in the brain leading to that problem of Parkinsonism, meaning slowness of movement, maybe stiffness of movement, and a change in walking. Parkinsonism is the constellation of symptoms or findings that look like Parkinsons Disease. There are many things that can cause Parkinsonism, including Parkinsons Disease. Sometimes medications can do that. Medications such as metoclopramide, also called Reglan, or prochlorperazine, known as Compazine, these things can, in some people, some sensitive people, mimic the findings of Parkinsons Disease or cause Parkinsonism. Parkinsonism could be caused by multiple small strokes accumulated over time. In certain parts of the brain when it’s injured by a stroke, that can lead to the same sort of constellation of symptoms and signs. Specifically, a shuffling type of walking, or alteration of walking, slowness of movement, a sense of stiffness of movement. Parkinsonism may also include tremor, but not necessarily. Parkinsonism broadly refers to slowing of movement and alteration of walking.